Nebraska, 2004

Damaging Winds in Nebraska, August 3, 2004

August 3, 2004 · NWS OAX · 3 events in 1 county or zone

A large thunderstorm rolled through the Omaha area producing wind gusts of around 60 to 70 mph. The storm also dropped some hail, mostly smaller than dime size over the city, but slightly larger west and south of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large thunderstorm rolled through the Omaha area producing wind gusts of around 60 to 70 mph. The storm also dropped some hail, mostly smaller than dime size over the city, but slightly larger west and south of town. Scattered reports of trees downed were received from across the city and over 8000 customers lost power. The winds also knocked down a few street lights in town, and a skybox set up at a west Omaha golf course for an upcoming tournament was destroyed. The strong winds spread from northwest to southeast across the city, lasting around 40 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 2:15 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 3, 2:15 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT WED AUG 3 2004

.DISCUSSION...
THE PRIMARY FORECAST CHALLENGES WILL BE TEMPERATURES...ALONG WITH
TIMING OF FRONTS AND POPS.

THERE IS STILL SOME QUESTION ABOUT WHETHER FOG SHOULD BE MENTIONED
IN FCST TONIGHT.  MODELS INSIST ON LOW LEVEL DRY ADVECTION...BUT DEW
POINTS HAVE REMAINED STUBBORNLY HIGH ALL DAY...AND IT WILL NOT TAKE
MUCH RADIATION TO DROP BELOW CURRENT DEW POINTS.  DECIDED TO MENTION
PATCHY FOG TOWARD MORNING FOR ALL BUT DRIER AREA IN NORTHEAST NEB.

THU WILL BE COOL AND DRY.  FIRST CHC OF PRECIP COMES WITH RETURN
FLOW IN NORTHEAST NEB LATE THU NIGHT.  MID LEVEL MOISTURE IS PROGGED
TO INCREASE ON FRIDAY...AND DID NOT MUCH CHANGE LOW POPS ALREADY IN
THE FORECAST.

A SOMEWHAT BETTER CHANCE FOR PRECIP DURING THE WEEKEND...AS RETURN
FLOW MOISTURE INCREASES AHEAD OF A COLD FRONT.  MODELS HAVE SOME
TIMING DIFFERENCES...SO EXACT TIMING IS UNCERTAIN.  POPS WILL DEPEND
ON HOW WELL FRONT CORRESPONDS WITH DAYTIME HEATING.  TEMPS LIKELY
WARMEST IN PREFRONTAL REGIME FRI NIGHT AND SAT...THEN BEGIN DROPPING
LATER IN THE WEEKEND AS FRONT MOVES THOUGH.

MODELS DO NOT AGREE ON THE TIMING OR INTENSITY OF THE WAVE DROPPING
OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST EARLY NEXT WEEK.
ACCEPT HPC IDEA THAT THIS WILL BRING ANOTHER PUSH OF UNSEASONABLY
COOL AIR AND GENERALLY DRY CONDITIONS...ALTHOUGH DETAILS ARE UP FOR
GRABS THIS FAR OUT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Aug 3, 4:16 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 PM CDT TUE AUG 3 2004

IAZ043-055-056-069-079-080-090-091-NEZ015-031>034-042>045-050>053-
065>068-041100-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-HARRISON IA-
LANCASTER-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA-
PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
516 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

TORNADO WATCH...# 700...IS IN EFFECT UNTIL 10PM CDT.

SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS THE OUTLOOK AREA
THIS EVENING. STORMS ARE EXPECTED TO BECOME SEVERE WITH TORNADOES...
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...
AND DANGEROUS LIGHTNING THE MAIN HAZARDS.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY...BUT
NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

CHANCES FOR THU8NDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION WILL BE NEEDED TONIGHT.

NEZ011-012-016>018-030-078-088>093-041100-
ANTELOPE-BOONE-CEDAR-GAGE-JEFFERSON-JOHNSON-KNOX-NEMAHA-PAWNEE-
PIERCE-RICHARDSON-SALINE-WAYNE-
516 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACTIVATION MAY BE NEEDED TONIGHT.

DEE

In the hours before

Local storm report, Aug 3, 5:06 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
606 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             CEDAR BLUFFS            41.40N 96.61W
08/03/2004  0.75 INCH        SAUNDERS           NE   TRAINED SPOTTER

0600 PM     HAIL             FREMONT                 41.44N 96.49W
08/03/2004  2.00 INCH        DODGE              NE   LAW ENFORCEMENT

&&

BG
Local storm report, Aug 3, 5:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
626 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     5 W MEAD                41.23N 96.59W
08/03/2004  75 MPH           SAUNDERS           NE   LAW ENFORCEMENT

            BETWEEN MEAD AND WAHOO

0622 PM     HAIL             4 W LESHARA             41.33N 96.51W
08/03/2004  1.75 INCH        SAUNDERS           NE   AMATEUR RADIO

0615 PM     TSTM WND GST     1 S LESHARA             41.32N 96.43W
08/03/2004  75 MPH           SAUNDERS           NE   AMATEUR RADIO

0615 PM     TSTM WND GST     1 W VALLEY              41.31N 96.37W
08/03/2004  58 MPH           DOUGLAS            NE   NWS EMPLOYEE

            VALLEY WEATHER FORECAST OFFICE

&&

BG
Local storm report, Aug 3, 5:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
629 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             1 W VALLEY              41.31N 96.37W
08/03/2004  0.75 INCH        DOUGLAS            NE   OFFICIAL NWS OBS

            WEATHER SERVICE FORECAST OFFICE

&&

BG
Local storm report, Aug 3, 5:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
636 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     4 W LESHARA             41.33N 96.51W
08/03/2004                   SAUNDERS           NE   LAW ENFORCEMENT

            7-8 LARGE TREES DOWN

&&

BG

The radar

The Omaha radar (KOAX), 31 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 3, 5:50 PM CST
Where
Douglas County, Omaha
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.267, -96.000

Thunderstorm Wind, Douglas

When
August 3, 5:55 PM CST
Where
Douglas County, Omaha
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.267, -96.000

Thunderstorm Wind, Douglas

When
August 3, 6:30 PM CST
Where
Douglas County, Omaha
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.267, -96.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421418, 5421419, 5422118.